Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Edema
Jun 13, 2006

Hiya, Dr. Bob,

Well, I do have fatigue and low-grade anemia so I suppose I can ask a question here. Let me know if I should send it elsewhere. (You gave me some good advice a while ago, and I love your answers.)

The basics: I have tested positive for about two years. I started almost immediately on Combivir and Sustiva with minimal side effects (thank God). Load went from about 50,000 or so to undetectable. CD-4s from about 220 to about 500, more or less steadily. In addition, I take hydrochlorothiazide, atenolol, cozaar, lasix, potassium, and welbutrin.

The problem is I am holding water very badly. A year ago I gained 30lbs in a matter of months, got out of breath easily no matter what exercises I did, and had incredible swelling in my legs. My doctor (whom I generally like) put me on the lasix and I almost immediately dropped 25 lbs and stopped being short of breath, although the swelling continues. He upped the dose and the swelling improved but didn't go away. I was cut back on the lasix. Now everything seems to be going back to where I was. So I'm going to re-up the dose.

I did all the tests for heart failure and other problems: negative. No kidney problems. I have fatty liver, but from what I read, I'd have to have far more advanced liver problems to cause pitting edema.

Ruling out heart, kidneys, and liver sort of rules out just about everything. Any ideas? My doctor says as long as the lasix is working, we shouldn't be worrying. I'd really like to know what's going on, though. The problem is annoying (as is the natural effect of the diuretics) to the point of being painful and often seems to be causing a maddening itch.

Thanks for any help. (I notice that I'm not far from your clinic; maybe I'll pop down there for a consultation!) I do appreciate it.

Response from Dr. Frascino

Hello,

I absolutely agree 30 pounds of fluid retention is not normal and I, too, would worry. You are correct: heart, kidney and liver are the initial organ systems to check. When you mention "I did all the tests for heart failure and other problems: neg.," I would need to see the results of those studies first before being able to suggest what the next logical step in the evaluation process should be. To try to do so empirically without that data would most likely not be all that helpful. If your doctor can't figure out what's going on, he should refer you to someone who can. I, too, would not be satisfied with the current lack of etiology and ongoing symptoms you presently have. Further evaluation is definitely warranted. If you would like to be seen at The Frascino Medical Group, just give us a call (650-917-1357). Unfortunately I can't provide the information you need over the Internet.

Good luck!

Dr. Bob


Previous
a repost - don't sweat!
Next
First documented case of infection through fingering

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement